Wisconsin, 2023Drought in Wisconsin, July 1 to 31, 2023
July 1 to 31, 2023 · NWS GRB · 24 events in 24 counties and zones
Below normal rainfall was noted at many location in May and June which resulted in |Abnormally Dry (D0) and Moderate Drought (D1) conditions at the beginning of the month. Above normal temperatures, and below normal rainfall at many locations resulted |in worsening drought conditions into the Severe Drought (D2) south of Highway 10 across central and east-central Wisconsin.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall was noted at many location in May and June which resulted in |Abnormally Dry (D0) and Moderate Drought (D1) conditions at the beginning of the month. Above normal temperatures, and below normal rainfall at many locations resulted |in worsening drought conditions into the Severe Drought (D2) south of Highway 10 across central and east-central Wisconsin. Abnormally Dry (D0) and Moderate Drought (D1) conditions prevailed north of Highway 10 at the end of the month. The drought was beginning to stress the corn and soybean crops across central and east-central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 9:43 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 30, 9:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1043 PM CDT Fri Jun 30 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Saturday
Issued at 407 PM CDT Fri Jun 30 2023
Cumulus clouds should dissipate during the early
evening hours, though middle and high clouds associated with the
low pressure system over Illinois may remain across the southern
third of the forecast area tonight. Drier air and light winds
should allow for normal temperatures tonight.
Saturday should be partly sunny and very warm with reasonably
comfortable relative humidity. Lighter winds will permit a more
significant lake breeze to form near Lake Michigan and keep the
lakeshore cooler. Highs will range from 83 to 88 in most places,
except in the 70s near the lakeshore. There is a slight chance
that a shower or thunderstorm could form across the far Northeast
corner of Wisconsin where there will be convergent lake and bay
breeze boundaries.
.LONG TERM...Saturday Night Through Friday
Issued at 407 PM CDT Fri Jun 30 2023
Quiet conditions are expected through Monday before the pattern
becomes active for the middle of next week, bringing the next chance
for widespread precipitation. Very warm temperatures early next week
with humid conditions on Tuesday, then cooler temperatures towards
the end of next week.
Saturday night through Monday...A weak cold front is forecast to
drop south across the forecast area Saturday night, but a lack in
moisture and overall forcing will hinder any precipitation from
developing. Meanwhile, precipitation will be ongoing to the south of
the forecast area associated with a shortwave trough. Anticipate the
precipitation to remain south of the forecast area through Sunday.
There still may be a small chance for an isolated shower to reach
into the southern Fox Valley as the shortwave shifts east, but
trends continue to keep the forecast area dry for Sunday. Surface
ridging is expected to move over the area on Monday and cause winds
to turn southwest, ushering in warmer, moist air. Temperatures will
rise into the upper 80s to low 90s on Monday away from the
lakeshore, with low 80s along the lakeshore.
Rest of the extended...Models are still not in exact agreement with
the timing of the cold front and precipitation for the midweek
system. The current timing for the cold frontal passage and main
axis of precip is Tuesday night through Wednesday night. However,
there are also some indications for scattered WAA precip to develop
ahead of the cold front sometime during the day on Tuesday. Despite
there still being timing differences with the frontal passage,
decided to include a mention of the shower and thunderstorm
potential in the HWO with the holiday in mind. As for temperatures
on Tuesday, with the southwest flow continuing to lift warmer air
into the region, the combination of highs in the upper 80s and low
90s and dew points in the middle 60s, it will feel humid and
slightly warmer than the air temperatures. Temperatures will then
drop into the middle 70s to middle 80s on Wednesday. Dry and cooler
conditions will follow the frontal passage on Thursday with below
normal high temperatures mainly in the 70s.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1043 PM CDT Fri Jun 30 2023
VFR conditions are expected through the TAF period. Clouds will
stream across from activity to the west and south, but do not
expect anything other than scattered or broken middle and high
clouds.
Wind will be light to calm overnight, and increase to around 4 to
8 knots on Saturday. A lake breeze is likely to develop during
the afternoon, changing the wind direction at eastern TAF sites
(KMTW, KGRB, and KATW) from the NW to the E.
Visibility will be good with no smoke concerns expected through
the TAF period.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....RDM
LONG TERM......Kruk
AVIATION.......KLJ
Hazardous weather outlook, Jun 30, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
220 PM CDT Fri Jun 30 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
220 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
The probability of hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
There is a chance for thunderstorms Tuesday and Wednesday, but it
is too early to determine the potential for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
220 PM CDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
There is a chance for thunderstorms Tuesday and Wednesday.
RDM/Kruk
Drought, Oneida
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Oneida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions continued across the county during July. The rainfall total at Rhinelander was 2.92 inches which was 1.23 inches below normal (70% of normal).
Drought, Florence
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Florence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
At the beginning of the month, Moderate Drought (D1) conditions were noted across the county. Thunderstorms brought some much needed rain. The rainfall total at Florence was 4.13 inches or 0.30 inches above normal (110% of normal). By the end of the month, most of the county was in Abnormally Dry (D0) conditions with only the southwest portion of the county in Moderate Drought (D1).
Drought, Vilas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Abnormally Dry (D0) conditions prevailed across much of the county at the beginning of the month. Conditions deteriorated into the Moderate Drought (D1) category across the western half and southern third of the county by the end of the month.
Drought, Forest
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Forest forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions continued across much of the county during the month. Argonne recorded 3.21 inches of rain which was one inch below normal (76% of normal). The far northern portion of the county improved into the Abnormally Dry (D0) category by the end of the month.
Drought, Northern Marinette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions were noted across northern Marinette County at the beginning of the month. Thunderstorms brought much needed rain at times which resulted in Crivitz High Falls receiving 5.45 inches of rain. This was 1.77 inches above normal or 148% of normal. Except for the very far northwest portion of the county, Abnormally Dry (D0) conditions prevailed at the end of the month.
Drought, Southern Marinette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions were noted across southern Marinette County at the beginning of the month. Rainfall totals were around or slightly above normal in southern portions of the county resulting in drought conditions improving into the Abnormally Dry (D0) category by the end of the month.
Drought, Langlade
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Langlade forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions continued across the northwest two-thirds of the county during the month. Across the southeast third of the county, Moderate Drought (D1) conditions improved into the Abnormally Dry (D0) category by the middle and end of the month as thunderstorms brought much needed rain. Antigo received 4.69 inches of rain, or 136% of normal.
Drought, Lincoln
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions continued across the area during the month. Merrill received 3.32 inches of rain, or 87% of normal. It was the 3rd consecutive month with below normal rain, although this month was much closer to normal than May and June.
Drought, Marathon
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Marathon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Abnormally Dry (D0) and Moderate (D1) conditions continued across the county during the month. For the month, rainfall totals include: Stratford received 3.33 inches (91% of normal) and Wausau 4.59 (119% of normal). Rainfall totals the previous two months were well below normal.
Drought, Wood
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
For the northwest two-thirds of the county, Moderate Drought (D0) conditions prevailed during the month. For the southeast third of the county, the Moderate Drought (D0) conditions worsened into the Severe Drought (D2) category by the middle of the month which continued into August. Wisconsin Rapids received 2.68 inches of rain for the month, or 75% of normal.
Drought, Portage
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Portage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Moderate Drought (D0) conditions prevailed at the beginning of the month. Thunderstorms brought some much needed relief to the northern portion of the county. However, the southern third of the county was not so lucky in receiving rain. By the end of the month, the northern two-thirds of the county were in Abnormally Dry (D0) or Moderate Drought (D0) conditions. The southern third of the county deteriorated in the Severe Drought (D2) category. Stevens Point received 2,69 inches of rain, or 70% of normal.
Drought, Northern Oconto
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions were noted across northern half of Oconto County at the beginning of the month. Thunderstorms brought much needed rain at times. An observer near Mountain reported 4.42 inches of rain which was slightly above normal for the area. For the latter half of the month, northern Oconto County was in the Abnormally Dry (D0) category except for the very far northwest tip of the county which was still in Moderate Drought (D1).
Drought, Southern Oconto
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Much of southern Oconto County remained in the Abnormally Dry (D0) category as enough rainfall fell during the month due to thunderstorms. At Oconto, the rainfall total for the month was 5.82 inches or 142 percent of normal.
Drought, Menominee
- When
- July 1, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions were noted at the beginning of the month. Thunderstorms brought much needed rain during the month. By the middle of the month, conditions improved into the Abnormally Dry (D0) category due to the beneficial rainfall.
Drought, Shawano
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Shawano forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
At the beginning of the month, Abnormally Dry (D0) conditions prevailed across the eastern half of the county while Moderate Drought (D1) prevailed over the remainder of the county. Thunderstorms brought much needed rain to the county. Shawano reported 4.18 inches of rain or 107 percent of normal.
Drought, Door
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Door forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
During July, Abnormally Dry (D0) conditions prevailed across the northern half of the county with Moderate Drought (D1) over the south half. Rainfall was below normal with Sturgeon Bay reporting 2.89 inches (81% of normal) and Washington Island 2.14 inches (75% of normal).
Drought, Kewaunee
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Kewaunee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions continued across the entire county through the middle of the month. Thunderstorm activity brought some much needed rain to portions of the county by the end of the month. For the month, Kewaunee only reported 2.44 inches of rain or 68% of normal. By the end of the month, the southwest half of the county improved into the Abnormally Dry (D0) category while the rest of the county remained in the Moderate Drought (D1) category.
Drought, Waupaca
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Waupaca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Thunderstorms brought some much needed rainfall to the northern portion of the county during the month. By the end of the month, the northern half of the county was classified in the Abnormally Dry (D0) or Moderate (D1) drought conditions. Rainfall at Waupaca for the month was 3.61 inches or 96 percent of normal. Despite the much needed rainfall, Severe Drought (D2) conditions prevailed across the southern third of the county by the end of the month.
Drought, Outagamie
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Outagamie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Thunderstorms brought some much needed rainfall to the northern portion of the county. By the end of the month, the northern half of the county was in the Abnormally Dry (D0) category while the southern half of the county remained in the Moderate Drought (D1) category. Rainfall at Appleton was 2.87 inches or 74% of normal.
Drought, Brown
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Thunderstorms brought some much needed rainfall to the county during the month. By the end of the month, most of the county improved into the Abnormally Dry (D0) category with only the far southwest portion of the county remaining in the Moderate Drought (D1) category.
Drought, Manitowoc
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Thunderstorms brought some much needed rainfall to northern portions of the county during the month. By the end of the month, the far north improved into the Abnormally Dry (D0) category while the remaining northern half of the county remained in the Moderate Drought (D1) category. Well below normal rainfall over the southern portion of the county included: Manitowoc 3.10 inches or 89 percent of normal and Two Rivers 2.46 inches or 74 percent of normal.
Drought, Calumet
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Calumet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Well below normal rainfall was noted during the month, including: Brillion 2.94 inches or 79 percent of normal and Chilton 3.31 inches or 85 percent of normal. By the end of the month, the northern third of the county remained in the Moderate Drought (D1) category. Drought conditions worsened across southern two-thirds of the county into the Severe Drouight (D2) category.
Drought, Winnebago
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Although scattered thunderstorms activity brought locally heavy rainfall to a few locations, below normal rainfall was reported at many locations across the county during the month. Conditions deteriorated into the Severe Drought (D2) category by the middle of the month across the entire county which continued through the end of the month.
Drought, Waushara
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Waushara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Moderate Drought (D1) conditions prevailed across the entire county at the beginning of the month. Although scattered thunderstorms activity brought locally heavy rainfall to a few locations, below normal rainfall was reported at many locations across the county during the month. Hancock reported 2.73 inches of rain or 66 percent of normal. Conditions deteriorated into the Severe Drought (D2) category by the middle of the month across the entire county which continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138390, 1138392, 1138393, 1138394, 1138395, 1138396, 1138397, 1138398, 1138399, 1138401, 1138402, 1139034, 1139035, 1139036, 1139037, 1139038, 1139039, 1139040, 1139041, 1139046, 1139050, 1139052, 1139053, 1139054.